Eosinophilia-Myalgia Syndrome (EMS) is a chronic scleroderma-like illness that was caused by contaminated batches of L-tryptophan in the late 1980's. L-tryptophan is an over-the-counter dietary supplement. Symptoms of EMS are intense muscle pain, weakness, and burning skin rashes. Skin biopsies show scleroderma-like changes, and blood work reveals elevated eosinophils. Several thousand people were sickened before the illness and its cause were identified.
Eosinophilia-Myalgia Syndrome. In October 1989, the health department in New Mexico was notified of 3 patients with an unexplained acute illness characterized by intense myalgias and peripheral blood eosinophilia. Within weeks, a nationwide outbreak of this disease occurred. The disorder was termed eosinophilia-myalgia syndrome (EMS). Medscape.
Eosinophilia-Myalgia Syndrome Clinical Presentation. No specific etiologic agent has been found for EMS, although most individuals identified as having EMS during the acute outbreak consumed L-tryptophan (97%) prior to the development of the syndrome. Medscape.
Eosinophilic Fasciitis & Eosinophilia-Myalgia Syndrome Diagnosis is made by looking at a sample (biopsy) of affected skin. It is thought that EF is a type of scleroderma. VeryWell. (Also see Eosinophilic Fasciitis)
Faith Rumph: Eosinophilia-Myalgia Syndrome (EMS) I am one of several thousand Americans who became ill from ingesting contaminated over-the-counter L-tryptophan, an amino acid dietary supplement…
Gillian: Eosinophilia-Myalgia Syndrome or Eosinophilic Fasciitis My arms and legs still feel really hard and are very inflexible. I can't fully open my hands or point my toes…
SCLERO.ORG is the world's leading nonprofit for trustworthy research, support, education and awareness for scleroderma and related illnesses. We are a 501(c)(3) U.S.-based public charitable foundation, established in 2002. Meet Our Team. Donations may also be mailed to: